Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Wakefield, VA

July 11, 2012Isle of Wight County, Virginia

NWS Wakefield, VA issued this special weather statement at Jul 11, 2012, 12:30 AM EDT for Isle of Wight County, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 12:30 AM EDT (04:30 UTC)
Expired
Jul 11, 2012, 1:30 AM EDT
In force
60 min
Issued by
NWS Wakefield, VA

County Isle of Wight County, VA

The radar

The Norfolk radar (KAKQ), 41 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 4.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WWUS81 KAKQ 110430
SPSAKQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 AM EDT WED JUL 11 2012

VAZ093-096-110530-
ISLE OF WIGHT VA-SUFFOLK VA-
1230 AM EDT WED JUL 11 2012

...THUNDERSTORM WITH HEAVY RAINFALL IN PORTIONS OF SUFFOLK...

AT 1228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM OVER DRIVER...OR ABOUT 9 MILES WEST OF 
CHURCHLAND...MOVING WEST AT 10 MPH. THE THUNDERSTORM WILL BE 
NEAR CHUCKATUCK...AND...WILLS CORNER AT 1235 AM EDT...LONGVIEW AT 
1240 AM EDT...KINGS FORK AT 105 AM EDT...INDIKA AT 120 AM EDT.

EXPECT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH 
THIS STORM. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING 
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER 
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS 
HAVE PASSED.

LAT...LON 3685 7673 3698 7651 3697 7650 3685 7643
      3681 7646 3674 7664

$$

LALEXAND

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 10:20 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 10, 10:20 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1020 PM EDT TUE JUL 10 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL LINGER ACROSS THE CAROLINAS THROUGH
THURSDAY...THEN LIFT BACK NORTH AS A WARM FRONT LATE FRIDAY INTO
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHORTWAVE ENERGY MOVING ALONG A STALLED FRONTAL BOUNDARY SOUTH OF
THE REGION IS PRODUCING NUMEROUS SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS OVER THE CAROLINAS. THIS ACTIVITY IS EXPECTED TO
STAY PRIMARILY SOUTH OF THE REGION...BUT COULD CREEP INTO NE NC
(ESPECIALLY AFTER MIDNIGHT)...SO THE HIGHEST POPS ARE FORECAST
SOUTH...WITH ONLY SLIGHT CHANCE ACROSS THE NORTH. VERY ISOLATED
THUNDER IS POSSIBLE...BUT AT THIS POINT THE CHANCE APPEARS TO BE
TOO LOW TO INCLUDE IN THE WEATHER GRIDS. CONSIDERABLE CLOUD COVER
SHOULD PERSIST OVERNIGHT FOR THE SOUTHERN TWO THIRDS OF THE AREA.
THERE COULD BE SOME PERIODS OF THINNING OR CLEARING IN THE NW
COUNTIES...AND THIS WILL RESULT IN COOLER OVERNIGHT MINIMA (LOW TO
MID 60S) WITH THE POTENTIAL FOR PATCHY FOG. OTHERWISE...THE
REMAINDER OF THE AREA SHOULD BE RATHER MUGGY WITH LOWS IN THE
UPPER 60S TO LOW 70S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
FRNTL BNDRY WILL LINGER ACRS THE CAROLINAS WED THRU THU...THEN
START TO LIFT BACK N AS A WARM FRNT LATE FRI. HIEST CHC POPS WILL
REMAIN ACRS SRN THIRD OF THE AREA THRU WED NGT...THEN SHIFT INTO
SRN/SW AND WRN AREAS FOR THU THRU FRI...AS HIER 500 MB HEIGHTS AND
BERMUDA HI PRES STARTS TO BLD IN FM THE EAST. MAX TEMPS WILL
MAINLY BE IN THE LWR TO MID 80S WED THRU FRI...ALTHO POSSIBLY SOME
UPR 80S ON FRI. MIN TEMPS WILL RANGE FM THE MID 60S TO LWR 70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AFTER COOLER TEMPS DURING THE MIDDLE OF WEEK A WARMING TREND IS IN
STORE FOR FRIDAY THROUGH SUNDAY. THE GFS HAS COME INTO MORE
AGREEMENT WITH THE ECMWF THE LAST SEVERAL RUNS BRINGING IN THE
SUBTROPICAL RIDGE FROM THE SOUTHEAST. THE BUILDING IN OF THE
BERMUDA HIGH WILL START TO SHUNT AND PRECIP CHANCES TO THE WEST
AND NORTH FRIDAY AND SATURDAY. HAVE MAINTAINED CHANCE POPS
SATURDAY AFTERNOON ALONG AND WEST OF I-95 WITH SLIGHT CHANCE POPS
CLOSER TO THE COAST. POPS MAY NEED TO BE LOWERED EVEN MORE FOR
FRIDAY AFTERNOON SHOULD THE RIDGING CONTINUE TO APPEAR TO BUILD IN
QUICKLY. THE HIGH OFF THE SW COAST WILL BE WELL ANCHORED ACROSS
THE REGION BY SATURDAY AND THROUGH SUNDAY. THIS WILL ALLOW FOR
PARTLY CLOUDY SKIES AND BUILDING TEMPS EACH DAY. FRIDAY'S HIGHS
WILL BE IN THE MID TO UPPER 80S AND INCREASE TO THE UPPER 80S AND
LOWER 90S BY SATURDAY AND SUNDAY. GIVEN THE NATURE OF THE
SUBTROPICAL RIDGE HUMIDITY WILL ALSO BE A FACTOR THROUGH THE
WEEKEND. CANNOT RULE OUT AN ISOLATED THUNDERSTORMS DURING THE
WEEKEND BUT ANY ACTIVITY SHOULD BE VERY LIMITED GIVEN THE LACK OF
INSTABILITY AND FORCING.

MODELS START TO DIVERGE GREATLY EARLY NEXT WEEK WITH THE ECMWF
MAINTAINING THE BERMUDA HIGH WHILE THE GFS BREAKS DOWN THE RIDGE
DROPPING AN UPPER TROUGH SOUTH INTO THE OHIO RIVER VALLEY. WILL
HAVE TO WATCH FUTURE MODEL RUNS TO DETERMINE WHETHER NEARLY NEXT
WEEK BECOMES UNSETTLED OR REMAINS HOT AND SUNNY.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
A LOW PRESSURE SYSTEM DEVELOPING OFF THE IMMEDIATE COAST IS
DRIVING THE FRONT FARTHER SOUTH AND THE ONSHORE ENE FLOW IS
RESULTING IN A MIX OF VFR/MVFR CONDITIONS OVER SE VA AND NE NC. A
PERIOD OF MVFR CAN BE EXPECTED WITH THE NE FLOW OFF AND ON
OVERNIGHT. MORE PREVALENT MVFR CONDITIONS ARE EXPECTED AT RIC
OVERNIGHT AS A STRATUS DECK DEVELOPS IN THE NE FLOW WITH AMPLE LOW
LEVEL MOISTURE. PATCHY MVFR FOG IS POSSIBLE EARLY WEDNESDAY
MORNING AT ALL SITES.

CONDITIONS IMPROVE RAPIDLY AFTER DAYBREAK WITH CLEARING SKIES AND
ANY FOG WHICH DEVELOPED WILL BURN OFF QUICKLY.

OUTLOOK...CHANCES FOR AFTN/EVNG SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH FRIDAY. PATCHY MVFR/IFR WILL BE PSBL EACH MORNING.

&&

.MARINE...
A STALLED FRONTAL BOUNDARY THAT IS DRAPED ACROSS NC AND THE NC OUTER
BANKS IS BEGINNING TO DEVELOP INTO A WEAK LOW PRESSURE SYSTEM. THIS
BOUNDARY WILL CONTINUE TO ACT AS A FOCUS FOR THUNDERSTORMS THROUGH
THIS EVENING. THE FRONT WILL SAG SOUTHWARD LATER TONIGHT AS THE LOW
PRESSURE CENTER MOVES NORTHEAST AND SITS OFF THE MID ATLANTIC COAST.
EXPECT PRECIP TO LINGER ALONG THESE AREAS. THIS IS A FAVORABLE
SET-UP FOR PERSISTENT E-NE WINDS OF GENERALLY 10-15 KT
BAY/RIVERS/SOUND AND 15 TO 20 KT OCEAN...ESPECIALLY AS A WEAK
PRESSURE GRADIENT DEVELOPS IN RESPONSE TO THE LOW. SCA FLAGS HAVE
BEEN RAISED FOR SOUTHERN CHES BAY AS WINDS EARLIER WERE GUSTING AOA
18 KT. A BIT OF A LULL IS NOW OCCURRING (WINDS GENERALLY 10-15 KT)
AS PRECIPITATION MOVING OVER THE BAY IS PREVENTING E WINDS FROM
REACHING THEIR FULL POTENTIAL. HOWEVER AS THE LOW MOVES OFF THE MID
ATLANTIC COAST LATER TONIGHT...ANOTHER SURGE OF STRONG EASTERLY
WINDS WILL CREATE SCA CONDITIONS ONCE AGAIN AS SPEEDS REACH AOA 18 KT.
SCA CONDITIONS ARE EXPECTED TO CONTINUE INTO THE MORNING HOURS DUE
TO DIURNAL INFLUENCES...AND ALSO DUE TO E WINDS FLOWING THROUGH A
LONG FETCH AT THE MOUTH OF THE BAY.

E-NE WINDS AOB 15 KT WILL PERSIST FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY NIGHT AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION FROM
THE NORTH ON WEDNESDAY...PUSHING THE LOW TO THE NORTHEAST AND THE
BOUNDARY FURTHER SOUTH INTO THE SOUTHEAST STATES. PRECIP WILL LINGER
ALONG THE BOUNDARY AND THE LOW THROUGH THE DAY WEDNESDAY...GRADUALLY
DISSIPATING BY THURSDAY MORNING. RELATIVELY QUIET CONDITIONS
EXPECTED WITH CHANCES FOR THUNDERSTORMS LATE THURSDAY AFTERNOON
INTO THURSDAY NIGHT. THE STALLED BOUNDARY OVER THE SE STATES THEN
LIFTS BACK INTO THE MID ATLANTIC REGION FRIDAY NIGHT THROUGH
SATURDAY AND OUT OF THE REGION BY SUNDAY MORNING. THIS WILL SHIFT
LIGHT E WINDS TO THE SE FRIDAY AFTERNOON...BECOMING MORE S AOB 15 KT
ON SATURDAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR ANZ632-634.

&&

SYNOPSIS...TMG
NEAR TERM...AJZ/TMG
SHORT TERM...TMG
LONG TERM...JAO
AVIATION...DAP/JAO
MARINE...BMD
Hazardous weather outlook, Jul 10, 10:04 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1004 PM EDT TUE JUL 10 2012

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-120215-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1004 PM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-633-635>638-650-652-654-656-658-120215-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CURRITUCK SOUND-RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-
YORK RIVER-JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1004 PM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632-634-120215-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
1004 PM EDT TUE JUL 10 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE BAY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 11, 12:30 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 AM EDT WED JUL 11 2012

VAZ093-096-110530-
ISLE OF WIGHT VA-SUFFOLK VA-
1230 AM EDT WED JUL 11 2012

...THUNDERSTORM WITH HEAVY RAINFALL IN PORTIONS OF SUFFOLK...

AT 1228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER DRIVER...OR ABOUT 9 MILES WEST OF
CHURCHLAND...MOVING WEST AT 10 MPH. THE THUNDERSTORM WILL BE
NEAR CHUCKATUCK...AND...WILLS CORNER AT 1235 AM EDT...LONGVIEW AT
1240 AM EDT...KINGS FORK AT 105 AM EDT...INDIKA AT 120 AM EDT.

EXPECT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THIS STORM. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3685 7673 3698 7651 3697 7650 3685 7643
      3681 7646 3674 7664

LALEXAND

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:48 AM EDTSpecial Weather StatementAKQCity of Virginia Beach57 min
Jul 11, 7:22 PM EDTSmall Craft AdvisoryAKQ8 hr

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.